Kansas, 2023

Hail and Damaging Winds in Kansas, September 19, 2023

September 19, 2023 · NWS DDC · 7 events in 3 counties and zones

Thunderstorms produced hail and winds across western Kansas. A landspout was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced hail and winds across western Kansas. A landspout was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 19, 11:07 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 19, 11:07 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1207 PM CDT Tue Sep 19 2023

...Updated aviation section...

.SHORT TERM...(Tuesday through Wednesday)
Issued at 200 AM CDT Tue Sep 19 2023

Overnight radar and satellite imagery were a bit more active
compared to recent nights, with broken to overcast cirrus over SW
KS, and isolated thunderstorms at least in the neighborhood, in the
Texas panhandle, NW Oklahoma, and with a developing warm air
advection regime in south central Kansas. Midnight mesoanalysis
outlined the best 850 mb moisture transport with a modest low level
jet over the southeast counties, with MUCAPE near 2000 J/kg.
Although CAMs are not excited about it, a thunderstorm may develop
across/near the southeast zones through sunrise. Most locations will
be dry, with warmer morning lows in the lower 60s at many locations.

Little thermal change is seen in the models for Tuesday, so
expecting afternoon temperatures to mirror those observed Monday, in
the upper 80s to near 90. The noticeable difference will be a big
reduction in wind, as the lee trough/dryline will advance eastward
deeper into western Kansas today, reducing the pressure gradient.
Instability will again mount along and east of this trough/dryline,
with 00z NAM forecasting CAPE exceeding 2000 J/kg once again. Just
like yesterday, forcing is limited, and models are resistant to
developing convection at peak heating this afternoon. Have noted a
weak shortwave in the guidance, shown on the global models and NAM,
that will probably help ignite a few storms in proximity to
Oklahoma, across the southeast zones (near Barber county). This is
where pops are confined Tuesday afternoon/evening, and where some
marginally severe hail/wind is possible, but the prospects for
severe convection are much more significant across south central
Kansas and much of Oklahoma, southeast of the DDC CWA.

Wednesday, the anticipated longwave trough begins to congeal over
western North America, as the northern and southern stream
shortwaves begin converging over the Great Basin. This synoptic
evolution will force modest height rises and weak ridging over SW
KS, and reduce any focus for convection even further. Instability
will certainly be noted across eastern zones, with CAPE to near 3000
J/kg, but with no triggers obvious, pops are dry for all zones
Wednesday and Wednesday night (<15%). Wednesday afternoon
temperatures will continue a familiar trend, once again in the mid
to upper 80s.

.LONG TERM...(Thursday through Monday)
Issued at 200 AM CDT Tue Sep 19 2023

Key Messages:

-Severe thunderstorms possible, favoring eastern counties,
 Thursday and Friday afternoon/evening.

-Hot with strong south winds Friday.

-Cold front expected Saturday, followed by cooler temperatures
 this weekend.

Large closed midlevel cyclone is expected to meander over the
Pacific Northwest Thursday, making little to no eastward progress.
Well in advance, midlevel flow will trend SWly over SW KS
Thursday, as a dryline remains established over the region.
Clearly, much better kinematic jet forcing will remain well west
of SW KS Thursday, but models continue to suggest at least
isolated thunderstorms along the dryline at peak heating. NBM pops
trended down this run, with chance category confined to areas
along and east of US 283. While coverage may not be great, any
sustained updraft that can overcome inhibition will have access
to an instability/shear environment supportive of supercells. Most
locations will remain dry Thursday, with more highs in the 80s.

The western longwave trough is still expected to eject onto the
plains through Saturday, but 00z global models and many EPS/GEFS
ensemble members now portray the trough coming out in at least two
distinct pieces. A lead shortwave is shown ejecting from near
Grand Junction 7 am Friday to central Nebraska 7 pm Friday, while
the parent cyclone remains anchored over the Great Basin. Surface
cyclogenesis is expected near the northwest zones peak heating
Friday, with the dryline bisecting the CWA. With the surface
cyclone in closer proximity, south winds do not look as strong as
previous forecasts. Also, with only one weaker shortwave ejecting
Friday, and tracking north of SW KS, this leads to uncertainty
whether storms can form on the dryline in SW KS Friday. With
reduced forcing for ascent and strong convective inhibition, model
QPF fields are much reduced, explaining why NBM pops decreased
significantly. Most locations will remain dry Friday, with an
unseasonably hot afternoon expected, especially behind the
dryline. Added about 2 degrees to the NBM max temp grid Friday,
with at least lower 90s common, noting a warm plume to near 28C at
850 mb downsloping just behind the dryline.

Primary midlevel cyclone is still shown by global models to eject
through Nebraska Saturday, with the associated cold front
advancing south through SW KS with a northerly wind shift.
Thunderstorm potential looks significant for central/eastern
Kansas on this advancing cold front Saturday, but current thinking
is this will all be east of the DDC CWA. Temperature forecasts
for Saturday will be tricky, with either a non-diurnal trend
downward behind the front, or a strong temperature gradient.
Sunday is expected to be fantastic for the first weekend of fall,
with sunshine, gentle north winds, and temperatures near normal in
the upper 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1206 PM CDT Tue Sep 19 2023

VFR conditions will prevail through tonight with scattered high
clouds. Winds will generally be light and variable due to an area
of low pressure centered over western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  58  86  62 /  10  10   0   0
GCK  88  56  87  61 /  10  20   0  10
EHA  90  55  88  61 /  10  10   0   0
LBL  89  56  88  60 /  10   0   0   0
HYS  90  58  87  61 /  10  20  10  10
P28  85  61  82  63 /  30  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Hovorka_42
Hazardous weather outlook, Sep 19, 1:18 AM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
218 AM CDT Tue Sep 19 2023

KSZ030-031-043>046-061>066-074>081-084>090-200730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
218 AM CDT Tue Sep 19 2023 /118 AM MDT Tue Sep 19 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tuesday.

Scattered thunderstorms are expected to favor the southeast
counties Tuesday afternoon, across and near Barber county, where
some storms may produce marginally severe outflow winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Severe thunderstorm potential is evident both Thursday and Friday
afternoon and evening, favoring the eastern zones east of a
dryline. Coverage will likely be isolated, but some storms may be
severe with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed across southeast counties
Tuesday afternoon and evening.

Turner

The radar

The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
September 19, 12:45 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Thunderstorm Wind, Ford

When
September 19, 4:22 PM CST
Where
Ford County, 5.53 mi S of Dodge City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.670, -100.020

Three inch limbs and power poles broken.

Hail, Ford

When
September 19, 4:26 PM CST
Where
Ford County, 5.53 mi S of Dodge City
Measured
1 in hail
Reported by
Public
Coordinates
37.670, -100.020

Hail, Rush

When
September 19, 5:35 PM CST
Where
Rush County, 5.27 mi SW of Nekoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.410, -99.490

Hail, Ford

When
September 19, 5:47 PM CST
Where
Ford County, 9.05 mi S of Howell
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.650, -100.160

Hail, Ford

When
September 19, 6:00 PM CST
Where
Ford County, 8.98 mi S of Howell
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.650, -100.180

Hail, Ford

When
September 19, 6:10 PM CST
Where
Ford County, 10.4 mi SSW of Dodge City
Measured
1.75 in hail
Reported by
Public
Coordinates
37.610, -100.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140665, 1140667, 1140668, 1140669, 1140670, 1140671, 1140672.